Alert archive / California / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 14, NWS San Diego, CA

July 30, 2016San Bernardino County, California

NWS San Diego, CA issued this severe thunderstorm warning at Jul 30, 2016, 2:58 PM PDT for San Bernardino County, California. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 30, 2016, 2:58 PM PDT (21:58 UTC)
Expired
Jul 30, 2016, 3:47 PM PDT
In force
49 min
Issued by
NWS San Diego, CA
Area
Storm-based polygon

County San Bernardino County, CA

The radar

The Edwards AFB radar (KEYX), 91 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 10.0 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

193 
WUUS56 KSGX 302158
SVRSGX
CAC071-302300-
/O.NEW.KSGX.SV.W.0014.160730T2158Z-160730T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
258 PM PDT SAT JUL 30 2016

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 400 PM PDT

* AT 256 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED 16 MILES NORTHEAST OF LUCERNE VALLEY. THIS STORM WAS
  NEARLY STATIONARY. PENNY SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING
  WINDS.

* LOCATIONS IMPACTED...AREAS NORTH AND EAST OF LUCERNE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3475 11684 3473 11652 3446 11659 3450 11687
TIME...MOT...LOC 2156Z 042DEG 0KT 3459 11671 

$$

ALBRIGHT
2 follow-up statements
897 
WWUS56 KSGX 302224
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
324 PM PDT SAT JUL 30 2016

CAC071-302300-
/O.CON.KSGX.SV.W.0014.000000T0000Z-160730T2300Z/
SAN BERNARDINO CA-
324 PM PDT SAT JUL 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR SAN BERNARDINO COUNTY...

AT 319 PM PDT...DOPPLER RADAR CONTINUED TO INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
AND HEAVY RAINFALL. THIS STORM WAS LOCATED 16 MILES NORTHEAST OF
LUCERNE VALLEY. THIS STORM WAS NEARLY STATIONARY.

LOCATIONS IMPACTED INCLUDE...AREAS NORTH AND EAST OF LUCERNE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3475 11684 3473 11652 3446 11659 3450 11687
TIME...MOT...LOC 2219Z 042DEG 0KT 3459 11671 

$$

ALBRIGHT
378 
WWUS56 KSGX 302247
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
347 PM PDT SAT JUL 30 2016

CAC071-302256-
/O.CAN.KSGX.SV.W.0014.000000T0000Z-160730T2300Z/
SAN BERNARDINO CA-
347 PM PDT SAT JUL 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SAN BERNARDINO COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 3475 11684 3473 11652 3446 11659 3450 11687
TIME...MOT...LOC 2240Z 042DEG 0KT 3459 11671 

$$

ALBRIGHT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:55 PM PDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 30, 1:55 PM PDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service San Diego CA
155 PM PDT SAT JUL 30 2016

.SYNOPSIS...
Increasing monsoonal moisture will bring a little greater chance
for afternoon and evening thunderstorms to the mountains and
deserts with the potential for flash flooding through Sunday.
Chances for afternoon thunderstorms near the mountains will
continue into the middle of next week. A shallow marine layer will
keep low clouds and fog at the coast during the nights and
mornings. A gradual cooling trend for inland areas will continue
into the latter half of next week with decreasing monsoonal
moisture after Thursday.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

This afternoon...Isold-sct tstms have developed over the
mountains, primarily in Riverside and San Bernardino counties.
They seem to be attached to the higher elevations and are driven
by daytime heating. Expect storms to continue over the higher
elevations and to develop over the San Diego County mountains,
but cells may form in areas where low level convergence develops.
The convection will most likely begin to dissipate around sunset. Marine
layer low clouds remain over the coastal waters and will likely
return to the immediate coast late this evening. Temperatures are
generally lower than this time yesterday due to a weakening of the
upper high and the cloud cover from the convection last night.

From previous discussion...
Through Thursday...The overall pattern is expected to change only
slowly as we go into next week. As a result, we can expect coastal
low clouds and fog to persist during the nights and mornings, and
monsoonal moisture to continue the chances for afternoon/evening
showers/tstms. However, a trough of low pressure deepening over
the west coast will weaken the upper high over the Desert
Southwest and bring a gradual lowering of temps and an increase in
coastal marine layer low cloud and fog during the nights and
mornings.

Friday and Saturday...Expect a noticeable decrease in the
monsoonal moisture and an increase in the the marine layer as
SOCAL come more under the influence of the low pressure trough
over the west coast.

&&

.AVIATION...
302050Z...Coast and Valleys...Patchy marine stratus will extend
again from the coastal waters inland up to 10 miles late tonight
with bases 1000-1300 FT MSL and tops below 2K FT MSL through around
16-17z. Local vis 1-3SM in BR where stratus intersects higher
coastal terrain. Otherwise, SCT clouds AOA 15000 ft MSL.

Mountains...P6SM SCT-BKN150 with Isold/Sct thunderstorms possible
02z Sunday with strong UDDFS and LLWS.

Deserts...SE winds will continue through much of the afternoon,
locally gusting to 20-25 mph, especially at KTRM. Areas of 3-5SM vis
restriction due to dust may linger through the afternoon, before
settling out. Otherwise, P6SM SCT150, with possible thunderstorm
activity, mainly in the high desert.

&&

.MARINE...
No hazardous marine weather is expected through Wednesday.

&&

.BEACHES...
A south swell from 200 degrees at 2-3 Ft with a period of 18
seconds, will build into the coastal waters on Sunday afternoon.
This will produce elevated surf, strong longshore currents, and
strong rip currents, resulting in dangerous swimming conditions. The
surf/swell is forecast to peak Sunday evening around the time of
evening high tides which may result in minor tidal overflow at
susceptible beaches. A Beach Hazards Statement has been issued for
Sunday morning through Monday evening. Surf, swell, and tides will
slowly lower through the rest of the week.

&&

.SKYWARN...
Skywarn activation is not requested. However weather spotters are encouraged
to report significant weather conditions.

&&

.SGX Watches/Warnings/Advisories...
CA...Beach Hazards Statement from Sunday morning through Monday
     evening for Orange County Coastal Areas-San Diego County
     Coastal Areas.

PZ...None.

&&

PUBLIC...PG
AVIATION/MARINE/BEACHES...TS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 1:22 PM PDTBeach Hazards StatementSGXOrange, San Diego55 hr
Jul 30, 1:39 PM PDTAreal Flood AdvisorySGXRiverside, San Bernardino4 hr

Nearby

Severe Thunderstorm Warnings in California, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.